The Blog Post

SHUTTIN' THE OLE OVARIES DOWN



So yesterday was D-Day for my ovaries.


I had my first (of 12) monthly shots of Zoladex, a man made form of hormone used for estrogen deprivation, which will ultimately shut my ovaries down.


As I mentioned in my last blog post (here) - my estradiol (an estrogen steroid hormone) count is ridiculously high. Like seven times higher than it should be. And given that my cancer is hormone sensitive and hormone driven, the concern with this high count is an early reoccurrence.


And even though I’m taking Tamoxifen (an estrogen blocking drug), counting on that alone to protect me, is risky.


So at the advice of both my medical oncologist AND my naturopathic oncologist, I agreed to start this new protocol (Zoladex) which SHOULD put my ovaries to sleep, and in turn lower my estradiol levels significantly, minimizing the risk.


On the off-chance that it doesn't work the way we need it to, removing the ole ovaries altogether becomes the new plan of attack.


But, we're not going to go there.


We're going to think positive, and trust that this will shut em down, and get my counts back to a safe and maintainable level.

Zoladex Symptoms, Side Effects, Warnings, Precautions, and Adverse Reactions

As far as symptoms and side effects go - like with chemo (which I completed in March) and the other cancer fighting meds that I’m currently on (Herceptin, Prejeta and Tamoxifen), there’s a laundry list of doozies, but I’m not going to dwell on them.


I played the waiting game when starting each of the previous drugs, and you know what?! It was a waste of my energy because the side effects never came! Well not any major ones anyways - touch wood.


The only one I'm counting on is menopause (again), and the hot flashes. And as much of an uncomfortable pain in the ass as that is, it will be an indication that the drug is working, and that my ovaries are growing tired and going into hibernation.


Obviously I'm not crazy about introducing another chemical into my body, but given the circumstances, and the fact that even my naturopathic oncologist agrees that it's the right move, I feel confident that I've made the right decision.


Plus, I made some pretty serious lifestyle changes the day after my diagnosis last July, and implemented holistic measures that have done wonders thus far. So I'm going to believe that these same measures will help me respond to and to tolerate one more necessary evil.


With that said however, LOOK AT THE SIZE OF THAT FUCKIN’ NEEDLE ... and it's even spring loaded!!!!


The nurse gave me a heads up that it was a big one, so I opted to have her administer the shot (which went into my belly) with my scarf wrapped around my eyes so I couldn’t see how big it was - for fear of chickening out.


Probably a tad dramatic, but whatever man. I hate needles!


Furthermore, she explained that the drug was a pill, and not liquid, which also freaked me out a little because it was being injected into my stomach! What she didn't explain until after the fact, was that the pill was the size of 4-5 grains of sand, so it was just a little guy.


But she did assure me that I wouldn’t feel more than a pinch given “ALL of the good belly fat that I had” (her exact words, I swear), and that it would be over in a flash.


SURE, that’s what they all say!


But she wasn’t lying!


I hardly felt a thing, and it was over in 2 seconds!


The only thing that actually stung was that "ALL of the good belly fat" comment, and the fact that she put such a definitive emphasis on the word "ALL". [sigh]


All in all though, it was and has been (so far) a pretty uneventful process. Let's keep our fingers crossed that it stays that way!


One belly shot down, and 11 more to go.



Breast Cancer Awareness | Cancer's A Bitch Blog